Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 8, NWS Elko, NV

February 9, 2017Elko County, Nevada

NWS Elko, NV issued this river flood warning at Feb 9, 2017, 11:58 AM PST for Elko County, Nevada. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 11:58 AM PST (19:58 UTC)
Expired
Feb 16, 2017, 4:06 PM PST
In force
7 days
Issued by
NWS Elko, NV
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Humboldt River near Carlin (HRCN2). The gauge peaked at 10.52 ft at Feb 12, 2017, 7:00 AM PST.

actionminormoderatemajor468101202/0902/1002/1102/1202/1302/1402/1502/1602/1702/18
Action stage
6 ft
Minor stage
7 ft
Moderate stage
8 ft
Major stage
8.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10321000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

210 
WGUS45 KLKN 091958
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PST THU FEB 9 2017

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

  Humboldt River Above Carlin affecting Elko County
For the Upper Humboldt, including Carlin, Minor flooding is 
occurring and moderate flooding is possible.

 ...Moderate Flooding is possible...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Fri    Sat    Sun

Upper Humboldt
  Carlin            7.0    7.1 Thu 11 AM    7.5    8.0    8.0

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-101958-
/O.NEW.KLKN.FL.W.0008.170209T1958Z-000000T0000Z/
/HRCN2.1.ER.170209T1836Z.170209T1915Z.000000T0000Z.UU/
1158 AM PST THU FEB 9 2017

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Humboldt River Above Carlin.
* until further notice...or until the warning is canceled.
* At 11:15 AM Thursday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 7.0 feet...Minor flooding occurs.
* Impact...at 7.5 feet...moderate flooding occurs.

$$

JRM
9 follow-up statements
954 
WGUS45 KLKN 100432
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
832 PM PST THU FEB 9 2017

For the Upper Humboldt, including Carlin, Minor flooding is 
occurring, with river levels forecasted to decrease slightly 
through Friday.

...Moderate flooding occurring along Humboldt River near Carlin...

Minor to moderate flooding along the Humboldt River near Carlin is expected through at least Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio and 
by checking www.weather.gov/elko and through social media.


&&

NVC007-110432-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.1.ER.170209T1836Z.170210T0215Z.000000T0000Z.UU/
832 PM PST THU FEB 9 2017

The Flood Warning continues for 
 The Humboldt River Above Carlin.
* until further notice...or until the warning is cancelled.
* until further notice.
* At  7:15 PM Thursday the stage was 7.4 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 7.0 feet...Minor flooding occurs.

$$
254 
WGUS45 KLKN 101733
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
933 AM PST FRI FEB 10 2017

  Humboldt River Above Carlin affecting Elko County
For the Upper Humboldt, including Carlin, Moderate flooding is 
occurring and major flooding is possible.

...The water level on the Humboldt is rising steadily. There is still
time to make last minute preparations. The gauge is upstream and this
gives early warning. The river may rise into major flood stage. This
would cause significant impacts upstream, downstream and near the city
of Carlin. Stay away from the river, bank failures can occur at anytime
and you could be swept away...

                    FLD    OBSERVED         FORECAST 3PM
LOCATION            STG   STG DAY  TIME    Sat    Sun    Mon

Upper Humboldt
  Carlin            7.0    7.9 Fri 08 AM    8.4    7.4    7.0

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-111733-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.2.ER.170209T1836Z.170210T1600Z.000000T0000Z.UU/
933 AM PST FRI FEB 10 2017

...Observed flooding increased from Minor to Moderate severity...The 
Flood Warning continues for 
 The Humboldt River Above Carlin.
* until further notice...or until the warning is canceled.
* At  8:15 AM Friday the stage was 7.9 feet and rising steadily.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.
* Impact...Widespread and extensive flooding of farmland along the river.
  The water level will approach the bottom of the Eureka/Carlin Bridge on
  State Route 278. 

$$

JRM
496 
WGUS45 KLKN 111257
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
457 AM PST SAT FEB 11 2017

  Humboldt River Above Carlin affecting Elko County
For the Upper Humboldt, including Carlin, Major flooding is 
occurring, with river levels forecast to increase through
Sunday then decrease.

The Humboldt River is still climbing at Carlin and should continue
to do so through Sunday, then begin a gradual drop. Official forecasts
are not issued for Carlin, so this is based on river behavior upstream
and expected weather condition. 

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sun    Mon    Tue

Upper Humboldt
  Carlin            7.0    8.6 Sat 04 AM   9.5    8.5    7.0

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas. The road bed may be gone. Turn around.
Don't drown. 

&&

NVC007-121257-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170211T1215Z.000000T0000Z.UU/
457 AM PST SAT FEB 11 2017

...Observed flooding increased from Moderate to Major severity...The 
Flood Warning continues for 
 The Humboldt River Above Carlin.
* until further notice...
* At  4:15 AM Saturday the stage was 8.6 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$
BB
770 
WGUS85 KLKN 112303
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
303 PM PST SAT FEB 11 2017

For the Upper Humboldt, including Carlin, Major flooding is 
occurring, with river levels forecast to increase through
Sunday then decrease.

The Humboldt River is still climbing at Carlin and should continue
to do so through tomorrow, then begin a gradual drop. Official forecasts
are not issued for Carlin, so this is based on river behavior upstream
and expected weather conditions. 

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sun    Mon    Tue

Upper Humboldt
  Carlin            7.0    9.5 Sat 02 PM   10.2   9.0    8.0

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make the smart move...turn around...don't drown. You don't want to get 
on the evening news by being killed in your vehicle. 
Cars, trucks, semis...it does not matter. 

&&

NVC007-122303-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170211T2215Z.000000T0000Z.UU/
303 PM PST SAT FEB 11 2017

The Flood Warning continues for
  The Humboldt River Above Carlin.
* until further notice...Or until the warning is cancelled.
* At  2:00 PM Saturday the stage was 9.5 feet.
* Major flooding is occurring...No forecast is available.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.

$$

86
672 
WGUS85 KLKN 122238
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
238 PM PST SUN FEB 12 2017

For the Upper Humboldt, including Carlin, Major flooding is 
occurring, with river levels forecast to slowly decrease.

...River levels risen slightly during the afternoon. A 
slight rise is expected to continue, before slowly falling 
by Monday afternoon. Official forecasts are not issued 
for Carlin, so this is based on river behavior upstream
and expected weather conditions. 

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Upper Humboldt
  Carlin            7.0   10.1 Sun 02 PM     +      +      +

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Make the smart move...turn around...don't drown. You don't 
want to get on the evening news by being killed in your vehicle. 
Cars, trucks, semis...it does not matter. 

&&

NVC007-132238-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170212T1345Z.000000T0000Z.UU/
238 PM PST SUN FEB 12 2017

The Flood Warning continues for
  The Humboldt River Above Carlin.
* until further notice...Or until the warning is cancelled.
* At  2:00 PM Sunday the stage was 10.1 feet.
* Major flooding is occurring...No forecast is available.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 10.2 feet...This is the official record flood or about 
  6160 cfs. It occurred on february 14, 1962.

$$

86
628 
WGUS85 KLKN 131118
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
318 AM PST MON FEB 13 2017

For the Upper Humboldt, including Carlin, Major flooding is 
occurring, with river levels forecast to increase.

The river near Carlin has dropped a bit but is still easily in 
major flood stage. It is expected to rise again as the flood wave 
upstream moves into the area today and tonight. The river at Carlin 
has already likely broken its crest record so this flood is unprecedented. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...turn around. Don't drown. 

&&

NVC007-141117-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170212T1345Z.000000T0000Z.UU/
318 AM PST MON FEB 13 2017

The Flood Warning continues for
  The Humboldt River Above Carlin.
* until further notice.
* At  2 AM Monday the stage was 9.8 feet. Flood of record is 10.21 feet.
* Major flooding is occurring.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.
* The official record flood was 10.21 feet on February 14, 1962.

$$

BB
369 
WGUS45 KLKN 140746
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1146 PM PST MON FEB 13 2017

Humboldt River Above Carlin affecting Elko County
For the Upper Humboldt, including Carlin, Moderate flooding is 
occurring, with river levels expected to decrease.

 ...Moderate Flooding at Carlin...
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-150746-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170212T1345Z.000000T0000Z.UU/
1146 PM PST MON FEB 13 2017

The Flood Warning continues for 
 The Humboldt River Above Carlin.
* until further notice...or until the warning is cancelled.
* At 11:15 PM Monday the stage was 8.4 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$

LW
288 
WGUS85 KLKN 150735
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1135 PM PST TUE FEB 14 2017

For the Upper Humboldt, including Carlin, Moderate flooding is 
occurring, with river levels forecast to decrease.

 ...Moderate Flooding continues on the Humboldt River at Carlin...
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-160735-
/O.CON.KLKN.FL.W.0008.000000T0000Z-000000T0000Z/
/HRCN2.3.ER.170209T1836Z.170212T1345Z.000000T0000Z.UU/
1135 PM PST TUE FEB 14 2017

The Flood Warning continues for
  The Humboldt River Above Carlin.
* Until further notice...Or until the warning is cancelled.
* At 11:00 PM Tuesday the stage was 8.3 feet.
* Moderate flooding is occurring...No forecast is available.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.


$$

JR
983 
WGUS85 KLKN 170006
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
406 PM PST THU FEB 16 2017

For the Upper Humboldt, including Carlin, no flooding is observed or 
forecast.

...Humboldt River near Carlin below flood stage... 

The Humboldt River near Carlin has lowered below flood stage 
and is forecast to continue to recede over the next few days.

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Fri    Sat    Sun

Upper Humboldt
  Carlin            7.0    6.1 Thu 03 PM    6.0    5.7    5.6

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio or visiting our website at http://www.weather.gov/elko

&&

NVC007-170036-
/O.CAN.KLKN.FL.W.0008.000000T0000Z-170217T0006Z/
/HRCN2.3.ER.170209T1836Z.170212T1345Z.170216T0800Z.UU/
406 PM PST THU FEB 16 2017

The Flood Warning is cancelled for
  The Humboldt River Above Carlin.
* At  3: m PM Thursday the stage was 6.1 feet.
* Flood stage is 7.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 6.0 feet...This is monitoring stage. No flooding occurs.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Feb 9, 2:30 AM PST, 9 hours 28 minutes earlier.

Area forecast discussion, Feb 9, 2:30 AM PST, 9 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
230 AM PST Thu Feb 9 2017

.SYNOPSIS...River and low elevation flooding conditions continue
today over portions of northern Nevada. Warm and for most areas
dry this morning into the mid afternoon hours with gusty southerly
winds. Late this afternoon another storm system moves in from the
northwest bringing light to moderate valley rain through Friday
evening, changing to snow by early Saturday. Dry conditions
Saturday night into next week.

&&

.SHORT TERM...Today through Saturday. Brief ridging currently over
the Great Basin is providing a break in the rain activity for most
of northern and central Nevada. Radar is however showing some
light rain showers brushing over portions of Northern Nevada where
a trace up to a few hundredths of an inch of QPF is possible by
10am this morning. Most of the CWA will be dry through at least
the mid-afternoon hours today, however another round of moisture
is approaching from the west-northwest. Light to moderate rain
showers will spread northwest to southeast across northern and
central NV later today through Saturday morning. Most locations
can expect between a tenth and a quarter of an inch of rain before
the system exits to the southeast on Saturday. While most of the
this next systems QPF will fall as rain in valley locations,
colder air does begin to move in late Friday night into early
Saturday which will result in rain changing to snow in most valley
locations. Most valley areas should receive less than a half inch
of snow by early Saturday morning, the exception will be White
Pine County where the higher elevation valley areas may see a half
inch up to an inch and a half of snow before the system exits
southeast into Utah Saturday afternoon.

Temperatures today are expected to warm a couple to a few more
degrees off yesterdays already well above normal conditions which
will further aid in the ongoing snow melt. Gusty south to
southwest winds will increase later this morning and continue
through at least the afternoon hours, lingering into the evening
hours in some locations. Winds will be strongest over higher
terrain as a 100-115kt jet moves overhead. Winds are expected to
remain below advisory conditions in the vast majority of valley
areas. Concern will be over summits where 30-35 mph gusts may
impact high profile vehicles, especially on east-west roadways
such as I80 and highway 50.

.LONG TERM...Saturday night through next Thursday. Dry across
northern and central NV Saturday night through at least Tuesday
afternoon as a positively tilted ridge moves in from the west,
with temperatures trending higher. General pattern into the middle
of next week will be continued ridging over the Great Basin with
dry and slightly above normal temperatures. Models do show some
discrepancies on when the ridge will finally break down. For now
it looks like the next round of moisture will be on or around next
Thursday with more light to moderate rain to valley locations.

&&

.AVIATION...VFR conditions are expected at all terminals through
at least this afternoon. Another round of rain will spread in from
the northwest this afternoon, with showers continuing into
Saturday. Gusty southwesterly winds are expected most of today and
into the early evening.

&&

.HYDROLOGY...Moderate to major flooding is occurring along many
northern Nevada streams and numerous washouts have affected rural
roadways. The Humboldt River is poised to flood in spots over the
next few days. Minor flooding is occurring in Elko. Extensive
flooding has been reported in Wells, Paradise Valley and Montello.
A dam breach is occurring at Twenty-One Mile Dam or Twenty-Three
mile reservoir in northern Elko County near the Utah border and is
affecting a couple ranches and possible adding to the water
infiltrating Montello.

Temperatures will continue to run 10-15 and in some locations 20
degrees above normal for both daytime highs and overnight lows
through Friday. This warm air in combination with some gusty winds
will result in continued melting of the above normal mountain
snow pack that blankets the region.

In addition to the melting snow pack, another round of light to
moderate rain will move through the region late this afternoon
through early Saturday bringing a tenth to a quarter inch of rain
to most areas.

Temperatures will moderate back toward normal beginning on
Saturday, with both high and low temperatures lowering by around
10 degrees. Temperatures in most areas will remain near to
slightly above normal, however the rate of snow melt will
dramatically lower by Saturday night.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/96/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:41 PM PSTRiver Flood WarningLKNElko18 hr
Feb 8, 10:23 PM PSTRiver Flood WarningLKNEureka7 days
Feb 8, 11:36 PM PSTAreal Flood WarningLKNElko24 hr
Feb 9, 1:27 AM PSTRiver Flood WarningLKNHumboldt3 days

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.